Alert archive / Georgia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 41, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Apr 22, 1997, 3:15 PM EDT for Elbert County, Georgia. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 22, 1997, 3:15 PM EDT (19:15 UTC)
- Expired
- Apr 22, 1997, 4:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Elbert County, GA
The radar
The Greer radar (KGSP), 102 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 3:22 PM EDT | Hail 1 | Elberton, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
012 WUUS1 KGSP 221915 RRA SVRGSP GAC105-222000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 315 PM EDT TUE APR 22 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 400 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHEAST GEORGIA ...ELBERT COUNTY WEATHER SERVICE RADAR AT 300 PM INDICATED A SEVERE THUNDERSTORM A FEW MILES SOUTHWEST OF ELBERTON. THIS STORM WILL LIKELY PRODUCE LARGE HAIL AS IT MOVES EAST AT 40 MPH. THE STORM WILL PASS NEAR ELBERTON BY 330 PM. OTHER STRONG THUNDERSTORMS WERE LOCATED WEST OF ELBERT COUNTY. THESE STORMS MAY ALSO INTENSIFY TO SEVERE LEVELS AS THEY MOVE INTO ELBERT COUNTY THROUGH 4 PM. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. ZOLTOWSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:15 PM EDT, 1 hour earlier.
Area forecast discussion, Apr 22, 2:15 PM EDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 215 PM EDT TUE APR 22 1997 .FCST TRENDS GOOD WITH SOME BEEFING UP NEED FOR TNT PORTION. GOOD THERMAL MOIST BNDRY ALONG NC-SC BORDER HOLDING NEARLY STNRY INTO EVENING WITH STRONG AREA OF FORCING WORKING UP BNDRY AS LOW APRCHS FROM WEST OVERNIGHT. WOULD RECOMMEND DROPPING PSBL FROM (CAE..HVY RAIN AND RAH...FROM TSTMS). POPS SHLD GO CLOSE TO CATEGORICAL. IF YOU WANT TO MENTION PSBL OF SOMETHING...GO PSBL SVR FOR TSTMS THIS EVENING INTO EARLY MORNING HOURS. STRONG DYANMICS CONTINUE THRU NIGHT AND RAIN SHOULD TAPER OFF ARND RUSH HOUR FROM WEST TO EAST. ANOTHER S/W WILL MOVE ACROSS LATE WED WITH LTL OMEGA SHOWING ON TIME SECTIONS..BUT Q FORCING STILL PRETTY STRONG 700 AND ABV WITH THIS DURG AFTN. FRONT AND SHIFT TO NW FLOW ALSO ASSOCIATED WITH THIS AND SOME LOW LVL MOISTURE LINGERING SO WOULD NOT RULE OUT ANOTHER BRIEF SHOT LATE IN THE DAY. DWPMTS ALRDY AHEAD OF MOS IN WARM SECTOR SOUTH OF BNDRY SO THINK LOWS TNT MAY BE ABV MOS FCST. CLDS AND PRECIP WILL HELP HOLD DOWN WED. DWN SLOPE AND STRONG WINDS WILL KEEP WILL MIXED AND ABV GUID WED NT AND THURSDAY DWNSLP AGAIN WILL HELP ADD A FEW DEG. WE AGAIN MAY SEE ABOUT A 12 MB PRESS DIFF ACROSS NC AS THIS DEEPENING LOW MOVES OFF THE COAST SO WIND ADVISORIES MAY BE NEEDED FOR THURSDAY. WOULD NOT FEEL BAD ABOUT A FFA FOR MTNS OF NC UP TO GRAHAM...SWAIN... HAYWOOD AND BUNCOMBE. NE GA MTN CNTIES ALSO MAY BE IN NEED..BUT IT IS CLOSE CALL SO WILL NOT PUSH TO HVY TO FCST OFFICES. GSP 61/67/47/73 */5/1/0 CLT 60/67/49/74 */6/2/0 AVL 57/61/42/63 */5/1/0 NEAL
In the hours before
Special weather statement, Apr 22, 11:55 AM EDT, 3 hours 20 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059- 062>072-082-221800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 1155 AM EDT TUE APR 22 1997 ...SLIGHT RISK OF SEVERE THUNDERSTORMS FROM NORTHEAST GEORGIA ACROSS THE UPSTATE OF SOUTH CAROLINA AND ALSO FROM THE SOUTHERN MOUNTAINS TO SOUTHERN PIEDMONT OF NORTH CAROLINA THIS EVENING INTO THE EARLY MORNING HOURS WEDNESDAY... A STRONG LOW PRESSURE AREA WILL MOVE NORTHEAST ALONG A COLD FRONT THAT IS EXPECTED TO STAY NEARLY STATIONARY FROM NORTHEAST GEORGIA EASTWARD ALONG THE NORTH AND SOUTH CAROLINA BORDER TONIGHT AND EARLY WEDNESDAY. THUNDERSTORMS ARE EXPECTED TO MOVE EAST ALONG THE COLD FRONT AS THE LOW PRESSURE AREA APPROACHES. A FEW OF THESE STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL...MAINY DURING THE OVERNIGHT HOURS. PERIODS OF VERY HEAVY RAIN ARE ALSO POSSIBLE OVERNIGHT AND RAINFALL AMOUNTS AVERAGING 2 TO 3 INCHES ARE EXPECTED FROM NORTHEAST GEORGIA INTO THE SOUNTHERN MOUNTAINS OF NORTH CAROLINA WITH SOME HEAVIER AMOUNTS POSSIBLE IN LOCALLIZED AREAS. THIS MAY BRING CREEKS AND STREAMS IN THESE AREAS NEAR BANKFULL. SPOTTER GROUPS MAY NEED ACTIVATION LATE TODAY MAINLY DURING THE EVENING OR EARLY MORNING HOURS. LISTEN FOR LATER STATEMENTS... WATCHES AND POSSIBLE WARNINGS ON YOUR NOAA WEATHER RADIO OR COMMERCIALLY AVAILABLE RADIO..TV OR CABLE TV. NEAL
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 6:50 PM EDT | Tornado Warning | GSP | Elbert | 40 min |
| Apr 22, 7:31 PM EDT | Tornado Warning | GSP | Elbert | 44 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.